Arizona, 2012

Flash Flooding and Heavy Rain in Arizona, September 7, 2012

September 7, 2012 · NWS PSR · 7 events in 2 counties and zones

Scattered to numerous showers and thunderstorms developed across the south central Arizona deserts, including the greater Phoenix metropolitan area, during the morning hours on September 7th. Some of the thunderstorms produced excessive rainfall, with peak rain rates in excess of 2 inches per hour.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$550,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Scattered to numerous showers and thunderstorms developed across the south central Arizona deserts, including the greater Phoenix metropolitan area, during the morning hours on September 7th. Some of the thunderstorms produced excessive rainfall, with peak rain rates in excess of 2 inches per hour. The rain led to both urban flooding and flash flooding over portions of the greater Phoenix area. Washes quickly started to flow heavily, and water ponded across roadways and parking lots, stranding motorists.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Sep 7, 5:40 AM MST, 3 hours 20 minutes earlier.

Area forecast discussion, Sep 7, 5:40 AM MST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PHOENIX AZ
540 AM MST FRI SEP 7 2012

.UPDATE...
UPDATED AVIATION AND FIRE WEATHER SECTIONS.

&&

.SYNOPSIS...
A VERY MOIST AND UNSTABLE MONSOON AIRMASS WILL CONTINUE TO COVER THE
REGION THROUGH EARLY NEXT WEEK...AND LEAD TO A CHANCE OF MAINLY
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS EACH DAY.
THUNDERSTORM COVERAGE AND INTENSITY WILL VARY FROM DAY TO DAY...WITH
SOMEWHAT BETTER CHANCES EXPECTED OVER THE WEEKEND AND INTO NEXT
MONDAY. HIGH TEMPERATURES WILL REMAIN NEAR OR SLIGHTLY BELOW
SEASONAL NORMALS EACH DAY GIVEN THE HIGH MOISTURE CONTENT IN THE
ATMOSPHERE.

&&

.DISCUSSION...
COMPLICATED WEATHER PATTERN ESTABLISHING ITSELF ACROSS THE REGION
THIS MORNING FOLLOWING A SOMEWHAT ACTIVE DAY ON THURSDAY. PORTIONS
OF SOUTHERN ARIZONA DID VERY WELL PRECIP-WISE YESTERDAY WHILE THE
MAJORITY OF THE PHOENIX METRO ONLY SAW DUST...A FEW HUNDREDTHS HERE
AND THERE...A FEW TENTHS IN THE FAR NW VALLEY. WATER VAPOR AND RADAR
IMAGERY AT 09Z REVEAL REMNANT CONVECTION ACROSS EASTERN ARIZONA AND
A DEVELOPING MCV ACROSS SOUTHERN GILA COUNTY. WHILE STORMS DO NOT
APPEAR STRONG AT THIS TIME...ACARS SOUNDINGS CONTINUE TO REVEAL
300-400 J/KG OF UNCAPPED CAPE ABOVE 750MB...MOST LIKELY THE REASON
THESE STORMS REFUSE TO DIE OFF 9 HRS AFTER SUNSET. ALSO SOME HINT OF
SOME DEVELOPING CONVECTION ACROSS CENTRAL PIMA COUNTY ALTHOUGH THAT
PORTION OF THE STATE WAS WORKED OVER PRETTY HEAVILY ON THURSDAY.

A FEW SPOT CHECKS ACROSS THE REGION REVEAL THE 00Z NAM HAS
INITIALIZED THE TEMP/MOISTURE/WIND FIELDS BETTER THAN THE GFS AND
EURO.../GFS LOOKS ENTIRELY TOO DRY AT NEARLY ALL SITES/ THUS THE
FORECAST FOR THE FIRST 24 HOURS WILL BE HEAVILY WEIGHTED TOWARD THE
NAM SOLUTION. THE NAM SHOWS LINGERING CONVECTION ACROSS PORTIONS OF
SE AZ THIS MORNING...GRADUALLY TRANSITIONING TO A MORE TYPICAL
MONSOON ORIENTATION ALONG THE RIM LATER THIS AFTERNOON. ABUNDANT
MOISTURE WITH MIXING RATIOS AROUND 12 G/KG AND MLCAPES AOA 1000 J/KG
ARE ONLY PART OF THE EQUATION NATURALLY...BIG QUESTION IS WHETHER
THE REMNANT MCV WILL ALLOW FOR ANY STORMS TO MOVE OFF THE RIM AND
INTO THE VALLEY LATER TODAY. AT THIS POINT IT LOOKS TO BE A
SLIGHTLY-MORE-ACTIVE-THAN-USUAL DAY AND POPS WERE DRAWN APPROX 10
PERCENT ABOVE CLIMO GIVEN THE PRESENCE OF THE MCV IN THE AREA. ONE
CONCERN WORTH MENTIONING IS LINGERING CLOUD COVER AS IT WILL TAKE A
FEW HOURS TO SCOUR OUT ALL THE MID AND HIGH MOISTURE AND MAY NOT BE
MOSTLY SUNNY UNTIL LATE MORNING.

THE WEEKEND LOOKS TO BE PARTICULARLY ACTIVE AND THE MODELS HAVE BEEN
HINTING AT THIS FOR THE PAST FEW DAYS. A FEW 700-300MB INVERTED
TROUGHS ARE EXPECTED TO MOVE THROUGH THE REGION THIS WEEKEND...AND
SHOULD INTERACT WITH A LARGER MORE WELL DEFINED 200-300MB PVD
/PRESENTLY OVER BAJA CALIFORNIA/. INTERESTINGLY ENOUGH...THE USUALLY
ACTIVE PORTIONS NORTH AND EAST OF PHOENIX MAY SEE A BIT OF A BREAK
AT TIMES THIS WEEKEND AS THE GREATEST MOISTURE AND INSTABILITY
ORIENT INTO A LAS VEGAS TO NOGALES AXIS. ALL GUIDANCE PRETTY MUCH
AGREES THAT SOUTHERN GILA COUNTY MAY SEE LITTLE TO NO INSTABILITY
SATURDAY AND SUNDAY. NOT SAYING THESE AREAS WILL BE DRY
ALTOGETHER...BUT I REFINED THE POPS TO BETTER REFLECT THE AXIS OF
MOISTURE/INSTABILITY.  POPS WERE INCREASED ACROSS THE PHOENIX METRO
AS WELL BUT AS USUAL...THERE IS JUST ENOUGH UNCERTAINTY IN THE
GUIDANCE TO PRECLUDE ME FROM GOING MUCH ABOVE 40-50 PERCENT. WILL
STORMS FORM OVER SOUTHERN ARIZONA AND MOVE NORTHWARD OR WILL STORMS
FORM OVER NORTHERN MARICOPA COUNTY AND MISS PHOENIX
ALTOGETHER...THESE ARE MY MAIN QUESTIONS THIS MORNING. HOPE TO GAIN
SOME CLARITY FROM THE HI-RES WRF MODELS LATER TODAY. SIMILAR
CONVECTIVE DEVELOPMENT IS EXPECTED ON SUNDAY WITH THE BEST CHANCES
FROM PHOENIX WESTWARD TO THE COASTAL MOUNTAINS OF CALIFORNIA.

WESTERLY FLOW ALOFT BEGINS TO TAKE SHAPE ON MONDAY AS THE UPPER
LEVEL PVD MOVES THROUGH SOUTHERN ARIZONA INTO NEW MEXICO. MOISTURE
SHOULD WORK ITS WAY BACK INTO EASTERN ARIZONA AND ALL LOCATIONS
SHOULD SEE A DECENT CHANCE OF SHOWERS AND THUNDERSTORMS. MONDAY
COULD BE THE BEST CHANCE AREA-WIDE FOR PRECIP GIVEN FAVORABLE UPPER
LEVEL SUPPORT AND POPS WERE INCREASED INTO THE 40-50 PERCENT RANGE
TO REFLECT THIS. FOLLOWING THE TROUGH...A GRADUAL DECREASE IN
MOISTURE AND INSTABILITY WILL GREATLY REDUCE THE AMOUNT OF STORMS
FROM TUESDAY ONWARD. COULD SEE A FEW RENEGADE STORMS EAST OF PHOENIX
ON TUESDAY WHERE SOME MOISTURE AND INSTABILITY WILL RESIDE /PER THE
SLOWER ECMWF SOLUTION/ BUT WESTERLY FLOW WILL STEER THESE STORMS
AWAY FROM THE DESERTS. 1000-700MB MOISTURE DROPS ALL THE WAY DOWN TO
AROUND 6 G/KG ON WEDNESDAY WITH BARELY ANY INSTABILITY TO SPEAK OF
ANYWHERE IN THE STATE. MAY STRUGGLE TO EVEN GET AFTERNOON CU LATE
NEXT WEEK AND POPS WERE REDUCED WELL BELOW CLIMO FOR THE END OF THE
FORECAST PERIOD.

WITH ELEVATED MOISTURE...TEMPS SHOULD STAY AOB NORMAL THROUGH AT
LEAST THE MIDDLE OF NEXT WEEK. TEMPS WILL CLIMB SLIGHTLY FROM THE
MIDDLE OF NEXT WEEK ONWARD IN RESPONSE TO DECREASING MOISTURE BUT
STILL IN THE BALLPARK OF NORMAL FOR MID SEPTEMBER.

&&

.AVIATION...
SOUTH-CENTRAL ARIZONA...INCLUDING KPHX...KIWA...AND KSDL...
A WEAK WEATHER DISTURBANCE ALONG WITH ABUNDANT MOISTURE OVER THE
SOUTHERN HALF OF ARIZONA WILL LEAD TO SHOWER AND THUNDERSTORM
ACTIVITY IN SOMETHING OF A RANDOM PATTERN THIS MORNING. SHWRS/TSTMS
WILL BE POSSIBLE ANYWHERE DESPITE THE LACK OF SURFACE HEATING. THUS
THE VCSH/VCTS IN THE PHOENIX AREA TAFS. NAM MODEL SEEMS TO BE DOING
A BETTER JOB EARLY THIS MORNING THAN THE GFS AND IT INDICATES MORE
SHOWER ACTIVITY THIS MORNING THAN LATER THIS AFTERNOON. 09Z RUC
INDICATES THIS AS WELL. WITH ALL THE MOISTURE AND
CLOUDINESS...OPTIMAL INSTABILITY MAY NOT BE REALIZED. THIS...ALONG
WITH UNCERTAINTIES IN TIMING AND LOCATION OF PRECIP IS WHY TEMPO
SHRA/TSRA WAS WITHHELD FROM THE TAFS. ANY TSTMS THAT MOVE OVER AN
AIRFIELD WILL BE ABLE TO REDUCE VSBYS AT OR BELOW 6SM IN HEAVY RAIN.

SOUTHEAST CA AND SOUTHWEST AZ...INCLUDING KIPL AND KBLH...
NAM AND RUC INDICATE THAT THE LOWER COLORADO RIVER VALLEY WILL HAVE
A BETTER CHANCE AT PRECIP THIS AFTERNOON THAN THE IMPERIAL VALLEY. A
LOT OF UNCERTAINTIES REMAIN REGARDING INSTABILITY AND THUS THE
OCCURRENCE OF CONVECTIVE SHOWERS. ANTICIPATE THAT LA PAZ COUNTY WILL
BE ACTIVE ENOUGH LATER TODAY TO PRODUCE STORMS IN THE VICINITY OF
KBLH. CANT RULE OUT STORM POSSIBILITIES FOR KIPL BUT TOO LOW AT THIS
TIME TO REFLECT IN THE TAFS. SIGNIFICANTLY REDUCED VISIBILITIES IN
HEAVY RAIN WILL BE POSSIBLE WITH THE STRONGER SHOWERS.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
SUNDAY THROUGH THURSDAY...
LINGERING MOISTURE WILL MAINTAIN AN ELEVATED CHANCE OF THUNDERSTORMS
FOR EARLY NEXT WEEK. DEEPER WESTERLY FLOW WILL LEAD TO A DOWNTREND
IN ATMOSPHERIC MOISTURE BEGINNING TUESDAY. THUS...HUMIDITIES AND
STORM CHANCES WILL DECLINE FROM WEST TO EAST. THERE WILL BE ONLY A
SLIGHT CHANCE OF THUNDERSTORMS LEFT OVER THE HIGHER TERRAIN OF
SOUTH-CENTRAL ARIZONA ON WEDNESDAY AND THURSDAY. MINIMUM HUMIDITIES
WILL DROP INTO THE UPPER TEENS OVER SOUTHEAST CALIFORNIA BY
THURSDAY. APART FROM THUNDERSTORM OUTFLOWS...NO STRONG WINDS ARE
ANTICIPATED. AFTERNOON WINDS ARE EXPECTED TO FAVOR SOUTHWEST AND
WESTERLY DIRECTIONS FOR MOST AREAS BEGINNING TUESDAY.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX

DISCUSSION...LEINS
AVIATION...AJ
FIRE WEATHER...AJ
Hazardous weather outlook, Sep 7, 4:35 AM MST, 4 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
435 AM MST FRI SEP 7 2012

AZZ020>028-CAZ031-081400-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
LOWER COLORADO RIVER VALLEY CA-
435 AM MST FRI SEP 7 2012 /435 AM PDT FRI SEP 7 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST-CENTRAL
ARIZONA...EXTREME SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL
ARIZONA...SOUTH-CENTRAL ARIZONA...SOUTHWEST ARIZONA...WEST-CENTRAL
ARIZONA AND EXTREME SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS ARE POSSIBLE ACROSS THE REGION TODAY. THE
PRIMARY HAZARDS WILL BE GUSTY WINDS...LIGHTNING...AND LOCALIZED
FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE WILL BE AN INCREASED CHANCE OF SHOWERS AND THUNDERSTORMS THIS
WEEKEND INTO EARLY NEXT WEEK. THE PRIMARY WEATHER HAZARDS INCLUDE
LOCALLY HEAVY RAIN AND LOCALIZED FLOODING OF ROADS AND WASHES...GUSTY
WINDS IN EXCESS OF 40 MPH...PATCHY BLOWING DUST AND DEADLY CLOUD TO
GROUND LIGHTNING. STORM CHANCES WILL DECREASE FROM TUESDAY ONWARD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

CAZ030-032-033-081400-
JOSHUA TREE NATIONAL PARK-RIVERSIDE COUNTY/EASTERN DESERTS-
IMPERIAL COUNTY-
435 AM PDT FRI SEP 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEAST CALIFORNIA
AND SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE TODAY...THE STRONGEST
OF WHICH MAY PRODUCT GUSTY WINDS...LIGHTNING...AND LOCALIZED
FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE WILL BE AN INCREASED CHANCE OF SHOWERS AND THUNDERSTORMS THIS
WEEKEND INTO EARLY NEXT WEEK. THE PRIMARY WEATHER HAZARDS INCLUDE
LOCALLY HEAVY RAIN AND LOCALIZED FLOODING OF ROADS AND WASHES...GUSTY
WINDS IN EXCESS OF 40 MPH...PATCHY BLOWING DUST AND DEADLY CLOUD TO
GROUND LIGHTNING. STORM CHANCES WILL DECREASE FROM TUESDAY ONWARD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

The radar

The Phoenix radar (KIWA), 16 km away, was scanning. The volume nearest the first event began at 16:01 UTC.

Open the radar archive at this moment

Event by event

5 flash flood, 2 heavy rain. Local standard time, as filed.

Flash Flood, Maricopa

When
September 7, 9:00 AM MST to 11:30 AM MST
Where
Maricopa County, 1.66 mi E of Golden Hills to 0.97 mi NNE of Golden Hills
Cause
Heavy Rain
Property damage
$80,000
Reported by
Broadcast Media
Coordinates
33.431, -111.671

Scattered to numerous showers and thunderstorms developed across the greater Phoenix metropolitan area, including the community of Mesa, during the morning hours on September 7th. Peak rainfall rates during the height of the storms, based on radar estimates and rain gage reports, exceeded 2 inches per hour. Heavy rain began by 830 am, and later prompted the issuance of a Flash Flood Warning at 953 am. The warning, which included Mesa, ran through 1130 am. According to an on-line article seen on ABC15.com, heavy rains sent a river of water washing across University Drive at Power road in Mesa. The river of flowing water was at least 2 feet deep in some places, and it stopped 4 drivers dead in their tracks. The water was up past the door on several vehicles, and caused some of them to float. Mesa and Rural Metro firefighters came to the rescue of the stranded drivers and pulled them all to safety. In a taped ABC 15 interview, neighbors who lived near Power Road and University for decades said that they were scared by the strength of the storms. Wendy Kruse said that it was the worst that she had ever seen.

Heavy Rain, Maricopa

When
September 7, 9:00 AM MST to 11:30 AM MST
Where
Maricopa County, 1.35 mi WNW of Nortons Corner
Reported by
CoCoRaHS
Coordinates
33.310, -111.800

Scattered to numerous showers and thunderstorms developed across portions of the greater Phoenix metropolitan area, including the communities of Chandler and Gilbert, during the morning hours on September 7th. Peak rainfall rates as seen in radar estimates and rain gage reports were at least 2 inches per hour. At 10 am, a CoCoRaHS weather observer near the intersection of Cooper and Chandler Boulevard measured 1 inch of rain in the past 30 minutes, and heavy rain continued to fall. Another trained spotter 1 mile southeast of Gilbert also reported heavy rain at about 10 am; he also measured 1 inch of rain within a 35 minute period. The excessive rain led to widespread urban flooding, with significant ponding of water across streets and low lying areas. An Urban and Small Stream Flood Advisory was issued for the area beginning at 934 am and continuing until 1130 am.

Heavy Rain, Maricopa

When
September 7, 9:00 AM MST to 11:30 AM MST
Where
Maricopa County, 0.82 mi NW of Scottsdale
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
33.487, -111.912

Scattered to numerous showers and thunderstorms, some with locally heavy rain, developed across the greater Phoenix area during the morning hours on September 7th. Peak rainfall rates at the height of the storms exceeded 2 inches per hour, and the heavy rain led to widespread urban flooding of streets and washes, which affected the community of Scottsdale. According to an on-line article and a taped interview on ABC15.com, heavy morning rains caused flooding of the Indian Bend Wash Greenway near the intersection of Miller and Osborn roads. As the wash flooded the surrounding streets, some drivers were turned back by the deepening waters. One woman, Alex Luga, turned into a parking lot on an adjacent golf course and left for a short period of time. After she returned to her SUV, she found that it was stuck in water that was knee deep. Three drivers stopped to help pull her stranded SUV from the flooded parking lot. The flood waters receded quickly by early afternoon after the thunderstorms had ended.

Flash Flood, Maricopa

When
September 7, 9:00 AM MST to 11:30 AM MST
Where
Maricopa County, 0.77 mi E of Buckhorn to 0.86 mi SE of Buckhorn
Cause
Heavy Rain
Property damage
$300,000
Reported by
Broadcast Media
Coordinates
33.419, -111.707

Scattered to numerous showers and thunderstorms developed across the greater Phoenix metropolitan area, including the community of Mesa, during the morning hours on September 7th. Peak rainfall rates during the height of the storms, based on radar estimates and rain gage reports, exceeded 2 inches per hour. Heavy rain began by 830 am, and later prompted the issuance of a Flash Flood Warning at 953 am. The warning, which included Mesa, ran through 1130 am. According to an article and video posted on ABC15.com, significant flash flooding occurred near the intersection of Recker and Main in Mesa. Several homes in a gated community suffered significant water damage as the street turned into a river, and water flowed into the homes. C.J. Zollar was moving into her home when the rising water flowed into the garage and first floor; most of her belongings were stored in the garage and were damaged or destroyed. Drywall on the first floor needed replacing. The water also damaged her car to the point that it would not start. Several feet from her home, a large block wall toppled over as deepening water ponded behind the wall, increasing pressure on it and causing its collapse.

Flash Flood, Pinal

When
September 7, 9:30 AM MST to 12:30 PM MST
Where
Pinal County, 1.61 mi SW of Apache Jct to 1.12 mi WSW of Apache Jct
Cause
Heavy Rain
Property damage
$100,000
Reported by
Newspaper
Coordinates
33.404, -111.571

Scattered to numerous showers and thunderstorms developed across portions of south central Arizona, including the community of Apache Junction, during the morning hours on Friday, September 7th. Radar and rain gage reports indicated that peak rainfall rates during the height of the storms were at least 2 inches per hour. The heavy rains prompted the issuance of a Flash Flood Warning from 953 am until 1130 am which included the community of Apache Junction. According to an on-line article in the East Valley Tribune, the Apache Junction Unified School District is going to close part of the Superstition Mountain Elementary School for up to four weeks to repair flood damage from the morning's heavy rains. Several buildings were flooded, so the school will temporarily move some of it's classes and offices.

Flash Flood, Maricopa

When
September 7, 9:30 AM MST to 12:30 PM MST
Where
Maricopa County, 1.16 mi S of Golden Hills to 1.49 mi NW of Desert Sands
Cause
Heavy Rain
Property damage
$30,000
Reported by
Broadcast Media
Coordinates
33.413, -111.699

Scattered to numerous showers and thunderstorms developed across the greater Phoenix metropolitan area, including the community of Mesa, during the morning hours on September 7th. Peak rainfall rates at the height of the storm were in excess of 2 inches per hour, based on radar estimates and rain gage reports. The excessive rain led to an Urban and Small Stream Advisory at 934 am, followed shortly afterward by a Flash Flood Warning which included the community of Mesa. The warning was in effect until 1130 am. According to a on-line article on ABC15.com, the Mi Casa Rehabilitation Center - a retirement community - was filled with water. The center was built around a canal, so the excessive rain caused the area to flood, with flowing water several feet deep reported in some parts of the community. Fortunately, the buildings and surrounding homes were built on elevated platforms, so they were not threatened by the flash flooding. In addition, a canal near Broadway and Power roads overflowed, trapping a motorist in the flood waters. The car, as seen on a taped ABC 15 interview, was nearly submerged in the middle of the flooded canal.

Flash Flood, Maricopa

When
September 7, 2:00 PM MST to 6:00 PM MST
Where
Maricopa County, 12.51 mi SSE of Liberty to 11.8 mi SSE of Liberty
Cause
Heavy Rain
Property damage
$30,000
Reported by
Broadcast Media
Coordinates
33.212, -112.401

Scattered to numerous showers and thunderstorms developed across the greater Phoenix area during the morning hours on September 7th, and they continued into the afternoon hours over portions of the west valley. Peak rainfall rates at the height of the morning thunderstorms exceeded 2 inches per hour. The heavy rain caused some of the washes in the west valley to fill quickly and to run heavily during the afternoon hours. According to an on-line article and taped interview on ABC15.com, a Century Link employee became stuck on top of his vehicle in the Waterman wash near the intersection of 155th Avenue and Riggs Road in Goodyear. The man drove his truck into the muddy wash in the early afternoon and became stuck in the mud. Shortly afterwards, flash flooding occurred in the wash and the vehicle became submerged nearly to its roof. He was trapped on the roof for 2 to 3 hours before being rescued. Goodyear firefighters used an inflatable raft to reach the man, and the rescue was considered to be very dangerous due to the swiftly flowing water. The man was not injured and he told paramedics that he did not need to go to a hospital.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2012Every state in 2012This day in weather historyWarnings in Arizona, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 407019, 407233, 407236, 408852, 407006, 407018, 407237.